Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 121, NWS Jackson, KY

June 4, 2002Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 4, 2002, 7:10 PM EDT for Pike County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2002, 7:10 PM EDT (23:10 UTC)
Expired
Jun 4, 2002, 7:45 PM EDT
In force
35 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Pike County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 042310
SVRJKL
KYC195-042345-


BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
710 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EASTERN PIKE COUNTY

* UNTIL 745 PM EDT

* AT 710 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER ARGO...
  OR 13 MILES SOUTHWEST OF GILBERT CREEK...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAJESTIC AROUND 715 PM EDT

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH
AND HAIL UP TO THE SIZE OF GOLF BALLS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3745 8224 3738 8202 3769 8185 3777 8212

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:41 PM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 4, 2:41 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
241 PM EDT TUE JUN 4 2002

---FORECAST ISSUES---

RAIN CHANCES IN THE SHORT TERM (TONIGHT THROUGH THURSDAY) AND NEXT
RAIN CHANCE IN THE MIDDLE OF THE EXTENDED PERIOD.

---MODELS/ZFP---

MODELS IN GENERAL AGREEMENT WITH THE OVERALL WEATHER PATTERN.
CONVECTION ALREADY FIRING THIS AFTERNOON AROUND US.  BETTER
INSTABILITY UP TO OUR NORTHWEST HELPING CONVECTION FIRE ALONG THE
OHIO RIVER.  LITTLE BIT MORE CAPPING OVER EASTERN KENTUCKY THIS
AFTERNOON.  HOWEVER...AS TEMPS CONTINUE TO WARM...SOME AREAS MAY
BREAK OUT AND CONVECTION MAY FIRE OVER THE CWA.  NEW RUC MODEL
PICKING UP ON THIS CONVECTION PRETTY WELL.  FOR THAT REASON...PLAN
ON RUNNING AN EVENING PERIOD TONIGHT WITH A SLIGHT CHANCE POPS.
OVERNIGHT...PARTLY CLOUDY LOOK GOOD WITH PATCHY FOG.
MAV/FWC/MET NUMBERS ARE ALL CLOSE TO EACH OTHER...AND PLAN ON GOING
WITH LOWS AROUND 70 TONIGHT.

MODELS CONTINUE TO SLOW DOWN THE FRONT AS IT PRESSES TOWARDS EASTERN
KENTUCKY.  RIGHT NOW LOOKS LIKE THAT FRONTAL PASSAGE SHOULD BE LATE
WEDNESDAY/EARLY THURSDAY.  EXPECT CONVECTION TO BREAK OUT AHEAD OF
THE FRONT DURING THE DAY ON WEDNESDAY.  STORMS WILL HAVE ALOT GOING
FOR THEM AS ATMOSPHERE WILL BE WARM...MOIST AND UNSTABLE.  CAPES
RUNNING AROUND 2500 J/KG...HIGH PWS AND GOOD DIVERGENCE ALOFT.
SHEAR PARAMETERS SUGGEST MULTICELL CONVECTION LIKELY...HOWEVER CAN
NOT RULE OUT AND ROGUE SUPERCELLS THAT MIGHT BE ABLE TO DEVELOP.
SWODY2 HAS MOST OF THE CWA IN A SLIGHT RISK WITH THE MAIN THREATS
BEING HIGH WINDS AND HAIL.  SEVERE THREAT MAY DIMINISH LATE TOMORROW
NIGHT AND TURN INTO MORE OF A HEAVY RAIN EVENT.  PLAN ON RUNNING
HEAVY RAIN IN THE ZONES.

AS FRONT MOVES THROUGH...CLOUDS AND PRECIP WILL LINGER BEHIND...SO
PLAN ON KEEPING CLOUDS AND CHANCE POPS IN FOR THURSDAY...MAINLY IN
THE MORNING.  CLEARING TAKES PLACE THURSDAY EVENING AND FRIDAY LOOKS
MOSTLY SUNNY AT THIS POINT.  AS FAR AS TEMPS GO...MAV/FWC/MET
NUMBERS ARE PRETTY CLOSE AND PLAN ON USING A BLEND AND STAYING CLOSE.

---EXTENDED---

SATURDAY LOOKS TO BE PARTLY CLOUDY AT THIS TIME...CLOUDS BEGIN TO
INCREASE DURING THE NIGHT.  MODELS BRING A SLUG OF TROPICAL MOISTURE
OUR WAY FOR SUNDAY AND MONDAY.  NOT OVERLY CONFIDENT ABOUT THE
SOLUTION AND HPC THINKS MUCH OF THE PRECIP WILL BE DOWN ACROSS THE
SOUTHEAST AND THAT SOUTHEASTERLY FLOW UP AND OVER THE APPS WILL KEEP
US DRY.  THIS SEEMS REASONABLE AND HAVE CUT POPS BACK A LITTLE BIT
MORE THAN WHAT WAS IN THE GRIDS. ADDITIONALLY...NEW 12Z AVN
EXTENSION SLOWS THE FRONTAL PASSAGE DOWN FOR EARLY NEXT WEEK.  WILL
GO WITH 30 POPS SUNDAY AFTERNOON THROUGH MONDAY AND DRYING THINGS
OUT ON TUESDAY.  ALSO PLAN ON BUMPING UP TEMPS A LITTLE ON
SUNDAY/MONDAY SINCE PRECIP MAY BE MORE SCATTERED THAN WIDESPREAD.

---IFPS/GFE---

NOT MANY CHANGES IN THE GRIDS...RELOADED SFC WINDS THROUGH 48
HOURS.  ADJUSTED POPS/TEMPS TO REFLECT ABOVE THOUGHTS AND UPCOMING
FORECAST.  IN THE EXTENDED...JUST MADE SOME MINOR TWEAKS TO POPS AND
TEMPS OVER THE WEEKEND.

---PRELIM NUMBERS---

LOZ 69/87 67/78 2584
JKL 71/87 67/77 2584

.JKL...NONE.

JARVIS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:21 PM EDTSevere Thunderstorm WarningJKLPike39 min
Jun 4, 6:38 PM EDTSevere Thunderstorm WarningJKLLaurel22 min
Jun 4, 6:44 PM EDTSevere Thunderstorm WarningJKLWhitley31 min
Jun 4, 6:57 PM EDTTornado WarningJKLLaurel33 min
Jun 4, 7:01 PM EDTTornado WarningJKLLaurel29 min
Jun 4, 7:06 PM EDTSevere Thunderstorm WarningJKLClay34 min
Jun 4, 7:23 PM EDTSevere Thunderstorm WarningJKLKnox37 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.